Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 164, NWS Atlanta, GA

June 4, 2002Monroe County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 4, 2002, 9:29 PM EDT for Monroe County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2002, 9:29 PM EDT (01:29 UTC)
Expired
Jun 4, 2002, 10:00 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Area
Whole counties

County Monroe County, GA

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2107 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2107 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 050129
SVRATL
GAC207-050200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
929 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MONROE COUNTY IN CENTRAL GEORGIA

* UNTIL 1000 PM EDT

* AT 926 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL MONROE COUNTY...MOVING NORTH
  AT 35 MPH.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:00 PM EDT, 6 hours 29 minutes earlier.

Area forecast discussion, Jun 4, 3:00 PM EDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT TUE JUN 4 2002

OVERVIEW:  SHORT TERM CONCERNS REVOLVE AROUND STAGNANT AND
PERSISTENT WEAK CUTOFF LOW IN CENTRAL/EASTERN GULF AND UPPER RIDGE
OVER GA/SC.  LONG TERM FORECAST REVOLVES AROUND FRONTAL SYSTEM AND
ATTENDANT UPPER-LEVEL TROUGH WHICH REACHES FORECAST AREA THU-FRI
TIME FRAME.  CONSIDERABLE DISCREPANCIES CONTINUE IN THE LATER
PERIODS OF THE EXTENDED...ALTHOUGH THE MRF NO LONGER AS BOLD IN THE
EXTENDED PERIODS AS IT HAS BEEN ON THE PREVIOUS 3 RUNS.
NOW...INSTEAD OF A DEEP CUTOFF OVER AL/GA BY THE END OF THE
WEEK...IT HAS A HIGHER LATITUDE...NEGATIVELY TITLED TROUGH ROTATING
THROUGH THE AREA.  THEREAFTER...IT SWEEPS THIS TROUGH THROUGH THE
SOUTHEAST OVER THE WEEKEND...WITH DRY AND COOLER CONDITIONS FOR NEXT
WEEK. MEANWHILE...UKMET/ECMWF INSISTENT ON UPPER RIDGE
REDEVELOPING...REMAINING OVER THE SOUTHEAST THROUGH THE
PERIOD...WHICH WOULD RESULT IN A WARMER FORECAST FOR SURE.

SHORT TERM:  FOR THE SHORT TERM...ETA/MESO-ETA BY FAR THE MODEL OF
CHOICE...WHICH DID EXTREMELY WELL IN PINPOINTING YESTERDAYS SEVERE
CONVECTION. TODAY...SO FAR...HAS BEEN NO EXCEPTION.  EARLIER SHIFT
FOCUSED ON POTENTIAL FOR SIGNIFICANT CONVECTION ACROSS THE CWA THIS
AFTERNOON...BUT CURRENT ETA/MESO-ETA HAS MAIN FOCUS FOR CONVECTION
AROUND THE PERIPHERY OF OUR CWA FOR THIS AFTN/EVE. SURFACE MOISTURE
CONVERGENCE HAS BEEN A KEY TO LOCATING CONVECTION THE PAST FEW DAYS.
EVEN THOUGH CAPES AND LIS SUGGEST EXTREME INSTABILITY ACROSS MOST OF
THE CWA...MOISTURE CONVERGENCE FOCUS LACKING. BEST AREA FOR
CONVECTION THIS AFTN WILL BE WEST IN AL...NORTH IN TN...AND FURTHER
SOUTH ACROSS N FL. THIS ALSO IN LINE WITH P.E./P.E. TO POP VALUES
AND CONSISTENT WITH PERSISTENT AREA OF MID-CLOUDS WHICH HAS REMAINED
OVER CENTRAL PORTION OF CWA...ACTING AS A CAPPING MECHANISM. WHAT
ACTIVITY THERE IS WILL AGAIN BE LARGELY DIURNAL...THUS WILL ONLY
CARRY 20% POPS OVERNIGHT AND WORD MAINLY BEFORE MIDNIGHT. FOR
WEDNESDAY...CONDITIONS LOOK EVEN LESS LIKELY FOR CONVECTION WITH
INTRUSION OF LOW-LEVEL DRY AIR FROM THE EAST AS SURFACE HIGH SLIDES
SOUTHEAST FROM THE MID-ATLANTIC INTO THE WESTERN ATLANTIC. IN
ADDITION...UPPER-LEVEL RIDGE BEGINS TO AMPLIFY FROM THE EAST
AGAIN...ACTING AS A FURTHER CAP. WILL GO ALONG WITH CURRENT
THINKING...KEEP POPS AT 20% FOR WED...AGAIN ENDING BEFORE MIDNIGHT.

FOR THURSDAY...THE SITUATION BECOMES A LITTLE MORE INTERESTING WITH
UPPER-LEVEL FLOW BECOME WESTERLY AND WEAK FRONTAL SYSTEM APPROACHING
AREA FROM THE NORTHWEST. IGNORING MRF/AVN SOLUTION AND GOING WITH
ETA...EXPECT THIS SYSTEM TO FOLLOW A SIMILAR PATTERN TO RECENT SUCH
SYSTEMS...NAMELY DIMINISHING SIGNIFICANTLY IN INTENSITY AS IT MOVES
TOWARD GA. EXPECT FRONT TO GRADUALLY CREEP THROUGH STATE THU/THU
NIGHT. CLEARLY BEST CHANCE OF SHRA/TSRA THIS WEEK WILL ACCOMPANY THE
FRONT...BUT ONLY CHANCE POPS APPEAR WARRANTED AT THIS TIME.
INSTABILITY PROGS SUGGEST BEST CHANCE OF TSRA...ALONG WITH
TIMING...WILL BE ACROSS THE SOUTHERN PORTION OF THE CWA.

FOR TEMPERATURES...LOW-LEVEL THICKNESS VALUES SUGGEST LITTLE
SIGNIFICANT CHANGE THROUGH THURSDAY. COOLING WILL BE MINOR AND
MAINLY A RESULT OF INCREASED CLOUD COVER AND HUMIDITY. WILL NOT
ADVERTISE ANY SIGNIFICANT TEMPERATURE CHANGES THROUGH
THURSDAY...THEN SLIGHTLY COOLER THU/FRI...HEATING UP SLIGHTLY OVER
THE WEEKEND.

EXTENDED:  AS NOTED ABOVE...MRF CONTINUES TO BE CONSIDERABLY
DIFFERENT FROM THE UKMET/ECMWF.  WILL CONTINUE WITH THINKING OF
PREVIOUS SHIFTS AND OTHER OFFICES THAT MRF...WHILE LESS BOLD THAN
PREVIOUS RUNS...IS STILL ERRONEOUS.  THUS...I AM TOTALLY IGNORING ITS
SOLUTION OF A LATE SPRING LIKE FRONT SWEEPING THROUGH THE AREA EARLY
IN THE WEEKEND...FOLLOWED BY DRIER AND COOLER CONDITIONS.
UKMET/ECMWF KEEP UPPER RIDGE OVER THE AREA THROUGH THE PERIOD.
THERE IS ALSO THE POTENTIAL OF A WEAK EASTERLY WAVE SUN-MON.
THUS...WILL WILL CONTINUE THE EXTENDED WITH A SUMMERTIME
PATTERN...NEAR OR ABOVE NORMAL TEMPERATURES AND DIURNAL CONVECTION.

FORECAST CONFIDENCE:  HIGH IN THE SHORT TERM...MODERATE IN THE
EXTENDED BECAUSE OF INDICATED MODEL DISCREPANCIES.

FCSTID = 19

ATL  74 91 74 88 /  10 20 20 40
AHN  70 92 71 89 /  10 20 10 40
GVL  71 90 71 87 /  10 20 10 40
RMG  72 95 72 87 /  20 20 20 50
CSG  75 96 76 95 /  10 20 10 40
MCN  72 95 72 94 /  10 20 10 30

.ATL...
GA...NONE.

OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC.
OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE
AT FLUS42 KFFC.

RAB

In the hours before

Local storm report, Jun 4, 5:26 PM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
526 PM EDT TUE JUN 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0416 PM    BUENA VISTA               GA   0.75 INCH HAIL
06/04/02   MARION                         PUBLIC REPORT.

0435 PM    COLUMBUS                  GA   0.75 INCH HAIL
06/04/02   MUSCOGEE                       MEDIA - TV REPORTED
Special weather statement, Jun 4, 5:43 PM EDT, 3 hours 46 minutes before
GAZ001>009-011>016-019>023-030>034-041>049-052>061-066>076-078>086-
089>098-102>113-042330-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
543 PM EDT TUE JUN 4 2002

...ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS LATE AFTERNOON AND
EVENING...

.SYNOPSIS...
HIGH PRESSURE TO THE EAST OF GEORGIA WILL ALLOW FOR A MORE MOIST
SOUTHERLY FLOW INTO THE REGION THIS LATE AFTERNOON AND EVENING.
THIS INCREASED MOISTURE ALONG WITH THE HEATING OF THE DAY HAS
CREATED FOR A FAIRLY UNSTABLE ATMOSPHERE...AND THUS ENHANCED
PROBABILITY FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS.

.PRIMARY HAZARD...
ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST
OF NORTHERN AND CENTRAL GEORGIA THIS EVENING...WITH THE EXCEPTION OF
EAST CENTRAL GEORGIA WHERE CONDITIONS ARE SLIGHTLY MORE STABLE IN
THE UPPER ATMOSPHERE. THE PRIMARY THREAT WILL BE LARGE HAIL...
DAMAGING WINDS...FREQUENT LIGHTNING AND HEAVY DOWNPOURS.  STRONG TO
SEVERE THUNDERSTORMS WILL DEVELOP INTO THIS EVENING...THOUGH WILL
WEAKEN TOWARDS 10 PM...WITH THE LOSS OF DAYTIME HEATING.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.

JCD

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:12 PM EDTSevere Thunderstorm WarningFFCUpson33 min
Jun 4, 8:23 PM EDTSevere Thunderstorm WarningFFCCherokee, Fulton37 min
Jun 4, 8:30 PM EDTSevere Thunderstorm WarningFFCForsyth, Gwinnett, Hall30 min
Jun 4, 9:19 PM EDTSevere Thunderstorm WarningFFCButts, Henry26 min
Jun 4, 9:53 PM EDTSevere Thunderstorm WarningFFCRockdale37 min
Jun 4, 10:54 PM EDTSevere Thunderstorm WarningFFCClarke36 min
Jun 4, 11:01 PM EDTSevere Thunderstorm WarningFFCMorgan29 min
Jun 4, 11:13 PM EDTSevere Thunderstorm WarningFFCMadison32 min
Jun 4, 11:57 PM EDTSevere Thunderstorm WarningFFCGreene, Taliaferro33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.